To The Editor: Prazosin is an alpha1 antagonist that is often used to treat hypertension and benign prostatic hypertrophy. However, prazosin has also been shown to alleviate posttraumatic stress disorder (PTSD) symptoms, particularly nightmares (1). Although prazosin can cause dizziness and drowsiness, there are no reports of psychiatric side effects. We present the case of a patient who experienced dissociative symptoms and bizarre behavior after starting prazosin for PTSD nightmares.
“Mr. A” was a 42-year-old Caucasian man who served in the first Gulf War. Since the war, he experienced flashbacks, nightmares, hypervigilance, and avoidance. In addition to PTSD, he was being treated for type 2 diabetes mellitus and unclassified erosive arthritis. His diabetes and arthritis were both stable. As a result of his worsening nightmares, the patient was started on prazosin (1 mg by mouth every night). He was also being treated with citalopram, hydroxychloroquine, insulin, lisinopril, and oxycodone, none of which reportedly interact with prazosin or each other. Over the ensuing week, Mr. A experienced what he described as blurred awareness of the line between dreaming and reality. He was terrified of what he might do in his dreamlike state, and this fear peaked on the night prior to admission. On that evening, he recalled having a conversation with his fiancee in which he stated that he was suicidal and that he “wanted to take someone with him,” particularly his mother who was ill in a nursing home. He was uncertain whether the conversation with his fiancee took place while he was dreaming or awake, but his fiancee confirmed that he was awake. By the time he was admitted to our unit, he said that he was horrified that he had felt the way that he did about his mother and that he would never kill himself or anyone else. As a result, he was scared of being unsupervised for any length of time.
Mr. A’s fiancee described other behaviors that she noticed since he started treatment with prazosin. In a recent incident, he had been driving with his family in the car, who noted that he began to swerve on the gravel shoulder erratically, and they had to yell at him repeatedly in order to get him back on the road. In addition, he was generally very punctual but seemed to exhibit a new disregard for time. For example, he typically awakened early to take his son to school, but 2 days prior to admission he overslept, displaying an uncharacteristic apathy about getting his son to school on time.
Upon psychiatric admission, prazosin was discontinued. After 30 hours, Mr. A’s odd behavior and dissociative symptoms resolved, and he was discharged from the hospital while still being treated with all previous medications except prazosin. Six months later, he has not experienced recurrence of these behavioral symptoms.
Prazosin is increasingly being used off-label to treat nightmares caused by PTSD. Although no behavioral side effects have been reported in studies on prazosin when used to treat hypertension or prostatic hypertrophy in patients without mental illness, it would be interesting to learn what side effects might arise in psychiatric patients.
1.Dierks MR, Jordan JK, Sheehan AH: Prazosin treatment of nightmares related to posttraumatic stress disorder. Ann Pharmacother 2007; 41:1013–1017
The authors report no competing interests.
This letter (doi: 10.1176/appi.ajp.2008.07111710) was accepted for publication in February 2008.